AANEM News Express

AANEM News Express

Patient Safety: Statins and Immune-Mediated Necrotizing Myopathy

2/21/2022
 
From the AANEM Quality and Patient Safety Committee
 
Question: A 66 year old man with hypothyroidism is referred for an evaluation of severe muscle pain and proximal leg weakness which started shortly after initiating simvastatin treatment. Which of the following is most helpful to differentiate a toxic necrotizing myopathy from an immune mediated necrotizing myopathy?
  1. anti-HMG-CoA-reductase antibodies
  2. elevated CK levels
  3. irritable myopathy on EMG
  4. necrotic myofibers on muscle biopsy

Answer: A. anti-HMG-CoA-reductase antibodies

Explanation: Statin therapy can commonly cause elevated CK levels and myalgias; rarely, severe muscle pain and weakness can develop, most commonly in the first few months of treatment. These symptoms may be caused by either a toxic necrotizing myopathy (TNM) or an immune mediated necrotizing myopathy (IMNM) from statin exposure. It is critical to differentiate these two conditions because the former usually resolves on its own with statin discontinuation, whereas IMNM also requires treatment with immunomodulatory therapy.

Both conditions present similarly, with muscle pain and weakness. Both will show an irritable myopathy on EMG and elevated CK levels. Muscle biopsy in both conditions can show necrotic muscle fibers, but deposition of complement membrane attack complex on both non-necrotic myofibers and capillaries is suggestive of IMNM. Anti-HMG-CoA-reductase antibodies are specific for IMNM and are not usually found in TNM.

Supporting Articles:
Doughty CT, Amato AA. Toxic Myopathies. Continuum 2019;25:6:1712–1731.

Goyal NA. Immune-mediated myopathies. Continuum 2019;25:6:1564-1585.

Hopewell JC, Offer A, Haynes R, et al. Independent risk factors for simvastatin-related myopathy and relevance to different types of muscle symptom.  Eur Heart J 2020 14;41(35):3336-3342.

Meyer A, Troyanov Y, Drouin J, et al. Statin-induced anti-HMGCR myopathy: successful therapeutic strategies for corticosteroid-free remission in 55 patients. Arthritis Res Ther 2020 8;22(1):5.

Ochs-Bacom HM, Nguyen LM, Ma C, et al. Clinical features related to statin-associated muscle symptoms. Muscle Nerve 2019 59:537-543.

Authors:
Nida G. Gleveckas-Martens DO, MS; Gregory Gruener, MD, MBA, MHPE


View Related News Stories:

  Practicepatient safety


Recent AANEM News

Science News: Physiological Localization by Sensory and Motor Inching Studies and Structural Abnormalities Detected by Ultrasonographic Changes in Carpal Tunnel Syndrome

AANEM Comments on 2023 Proposed Update to Physician Fee Schedule & QPP

Science News: Decrease in Serum Anti-MAG Autoantibodies Is Associated With Therapy Response in Patients With Anti-MAG Neuropathy: Retrospective Study

Advocacy in Action: AANEM Members Invite Congressman to Visit EMG Lab

Call for Action - Help Avert Reimbursement Cuts!





Advertisement

ABEM

Advertisement

Donate

Advertisement